Michigan, 2023

Hail in Michigan, March 31, 2023

March 31, 2023 · NWS GRR · 3 events in 3 counties and zones

Isolated severe storms over far southwestern lower Michigan produced hail up to an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms over far southwestern lower Michigan produced hail up to an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 31, 6:55 PM EST, 18 minutes earlier.

Area forecast discussion, Mar 31, 6:55 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
755 PM EDT Fri Mar 31 2023

LATEST UPDATE...
Aviation

.DISCUSSION...(This evening through next Friday)
Issued at 343 PM EDT Fri Mar 31 2023

-- Slight Risk of Severe Thunderstorms Late Evening --

Broad consensus from the HREF and WoFS that the thunderstorm complex
in western IL as of 3 pm will move into far southwest Lower MI
around 7 pm, followed by a broken line of thunderstorms ahead of the
cold front a few hours later. These will primarily be supported by
warm air and moisture transport in the 900-800 mb layer from a 50-60
knot low-level jet, and lifted/cooling air ahead of a deepening mid-
level cyclone.

The substantial low-level and deep-layer shear with an increasingly
high momentum synoptic low-level wind field does bring concern for
severe weather in southern Lower Michigan this evening. However the
threat for tornadoes and widespread severe wind gusts will be
suppressed a little by a weakly stable near-surface layer (and more
stable to the north of I-96 where there is a stationary surface
front). One big question is how much convective inhibition above 800
mb will prevent widespread weaker convective development that would
interfere with a potentially strong mesocyclone or two arriving in
SW Michigan from Illinois after 7 pm, as depicted in the 18Z HRRR
and WoFS. With either the LLJ convection or the cold frontal
convection, it's plausible that stronger updrafts capable of
producing hail entraining with pockets of dry mid-level air would
result in downdrafts capable of reaching the surface.

See the Hydrology section for information about the potential for
flooding.

-- Windy in Spots Late Tonight and Saturday --

Just behind the cold front underneath clearing skies late tonight, a
west-southwesterly jet of 40 to 45 knots just 1000 feet off the
surface may result in strong winds for a brief time in parts of West
Michigan. Contemplated a short duration wind advisory for this but
despite the cold air advection, the low-level lapse rates right near
the surface do not appear to be unstable enough to promote frequent
strong gusts.

Mid day Saturday, a jet of strong north winds on the back side of
the low pressure system developing over mid Lake Michigan may skirt
the lakeshore and impact areas south of Holland toward St Joseph. A
wind advisory may be needed there if confidence builds in the HRRR
solution.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 755 PM EDT Fri Mar 31 2023

Isolated storms have formed out ahead of the approaching line and
has brought TSRA to GRR and AZO. Storms will be in the vicinity
of BTL and MKG by 01Z. Expect rounds of showers and storms through
the evening with IFR to LIFR cigs and vsbys in TSRA between now
and 06Z. LLWS should occur at all TAF sites from O5Z to 11Z. After
06Z MVFR will return though cigs could drop in isolated storms
overnight. Conditions will improve Saturday however post frontal
MVFR and gusty wind will be expected after 14Z tomorrow.

&&

.MARINE...
Issued at 205 PM EDT Fri Mar 31 2023

Other than the wind gusts on Lake Michigan that may occur with
thunderstorms between 7 PM and midnight, there are two periods of
gales that are of concern through Saturday. First is the potential
for west-southwest gales after the storms and cold front clear
late tonight. There may be a lull in the gales part of Saturday
morning, then gales to 45 knots from the north are likely late
Saturday morning through the afternoon on the back side of the
exiting low pressure system.

&&

.HYDROLOGY...
Issued at 343 PM EDT Fri Mar 31 2023

The first round of rain that came through West Michigan this
morning has dropped between 0.5 and 1.0 inches of rain across most
of the area. A 2nd round of rain is on track for this evening,
with similar amounts of rain (0.5 to 1.0) expected again. All of
this water will find its way to the streams and rivers in the area
over the next few days. While this will bring several rivers to
bankfull, the places we think are most likely to see some minor
flooding are along the Muskegon River downstream of Croton Dam
(Newaygo and Bridgeton).

Depending on where the strongest thunderstorms track this evening,
it's also possible that a few bullseye locations could see
additional rain amounts closer to 2 inches tonight. If this happens,
it's possible some general (areal) flooding could occur as well.
Probably this would primarily cause some overflow in the smallest
creeks and streams, as well as resulting in standing water on roads
and in poor drainage areas. While it's hard to know where this is
most likely to happen, it would probably be along one of the
lakeshore counties, as these storms will overall be weakening as
they track eastward.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ844>849.

     Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
     LMZ844>849.

&&

DISCUSSION...CAS
AVIATION...Ceru
HYDROLOGY...AMD
MARINE...CAS
Hazardous weather outlook, Mar 31, 11:30 AM EST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1230 PM EDT Fri Mar 31 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1230 PM EDT Fri Mar 31 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this evening between 7 PM and 2 AM.
Some storms may produce wind gusts over 60 mph or hail around 1
inch in diameter. The relatively greater potential for severe
weather hazards will be south of I-96.

Minor flooding over low spots in roads is also possible tonight
in any locations that receive 2 inches of rain.

Wind gusts around 40 mph are possible in portions of the area, late
tonight after the thunderstorms end.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty winds from the north with gusts 35 to 50 mph will be likely
Saturday afternoon in locations near Lake Michigan. These wind
gusts could cause some tree limbs to fall, some loose objects top
be blown around, and a few power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

LMZ844>849-010900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1230 PM EDT Fri Mar 31 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this evening between 7 PM and 2 AM.
Some storms may produce wind gusts over 60 mph or hail around 1
inch in diameter. The relatively greater potential for severe
weather hazards on Lake Michigan will be south Muskegon.

Wind gusts around 40 mph are possible late tonight after the
thunderstorms end.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusts of over 45 mph are likely over Lake Michigan on Saturday.
These winds and waves of 10 to 15 feet will pose a significant
risk to all mariners.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

The radar

The Grand Rapids radar (KGRR), 65 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Van Buren

When
March 31, 7:13 PM EST to 7:15 PM EST
Where
Van Buren County, 0.69 mi N of Gobles Wesler Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
42.360, -85.880

Hail up to seven eighths inch in diameter was reported.

Hail, Kalamazoo

When
March 31, 7:19 PM EST to 7:21 PM EST
Where
Kalamazoo County, 0.86 mi NW of Alamo
Measured
1 in hail
Reported by
Public
Coordinates
42.380, -85.710

One inch diameter hail was reported in Alamo by the public.

Hail, Calhoun

When
March 31, 8:04 PM EST to 8:06 PM EST
Where
Calhoun County, 0.86 mi NW of Burley Corners
Measured
1 in hail
Reported by
Public
Coordinates
42.410, -85.130

The public reported one inch diameter hail in Pennfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083097, 1083100, 1083103.